Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 14, NWS Reno, NV

March 4, 20215 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at Mar 4, 2021, 12:55 PM PST for 5 counties in Nevada; 4 counties in California. It took effect at Mar 5, 2021, 10:00 AM PST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2021, 12:55 PM PST (20:55 UTC)
In effect from
Mar 5, 2021, 10:00 AM PST
Expired
Mar 6, 2021, 7:00 PM PST
In force
33 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2736 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

583 
WWUS75 KREV 042055
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1255 PM PST Thu Mar 4 2021

CAZ072-NVZ002-052100-
/O.NEW.KREV.LW.Y.0014.210305T1800Z-210306T2100Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1255 PM PST Thu Mar 4 2021

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 1 PM PST
SATURDAY FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph
  expected. Waves 2 to 4 feet with highest waves on the
  northeastern shores.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM Friday to 1 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-052100-
/O.NEW.KREV.LW.Y.0014.210305T2100Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1255 PM PST Thu Mar 4 2021

...LAKE WIND ADVISORY IN EFFECT FROM 1 PM FRIDAY TO 7 PM PST
SATURDAY FOR PYRAMID LAKE...

* WHAT...Southwest to west-northwest winds 10 to 20 mph with gusts
  up to 35 mph expected. Waves 2 to 4 feet with highest waves on
  the north to eastern shores.

* WHERE...Pyramid Lake.

* WHEN...From 1 PM Friday to 7 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Southwest winds will decrease in intensity
  Friday evening and overnight before becoming west-northwest and
  increasing once again by Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
5 follow-up statements
132 
WWUS75 KREV 051350
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
550 AM PST Fri Mar 5 2021

CAZ072-NVZ002-061400-
/O.CON.KREV.LW.Y.0014.210305T1800Z-210306T2100Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
550 AM PST Fri Mar 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 PM PST SATURDAY FOR LAKE TAHOE...

* CHANGES...None.

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph 
  expected. Waves 2 to 4 feet with highest waves on the 
  northeastern shores.

* WHERE...Lake Tahoe.

* WHEN...From 10 AM Friday to 1 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-061400-
/O.CON.KREV.LW.Y.0014.210305T2100Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
550 AM PST Fri Mar 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM PST SATURDAY FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...Southwest to west northwest winds 10 to 20 mph with 
  gusts up to 35 mph expected. Waves 2 to 3 feet with highest 
  waves on the north to eastern shores.

* WHERE...Pyramid Lake.

* WHEN...From 1 PM Friday to 7 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Southwest winds will decrease in 
  intensity Friday evening and overnight before becoming west-
  northwest and increasing once again by Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
369 
WWUS75 KREV 051817
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1017 AM PST Fri Mar 5 2021

CAZ072-NVZ002-061100-
/O.CON.KREV.LW.Y.0014.000000T0000Z-210306T2100Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
1017 AM PST Fri Mar 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PST SATURDAY
FOR LAKE TAHOE...

* CHANGES...Added a mention of strong wind gusts at South Lake
  Tahoe and broke out period of strongest winds (tonight).

* WHAT...South winds 15 to 20 mph with gusts to 30 mph this
  afternoon increasing to south to southwest 15 to 25 mph with
  gusts up to 40 mph tonight. Waves 2 to 4 feet with the highest
  waves on the north and northeast shores.

* WHERE...Lake Tahoe.

* WHEN...until 1 PM PST Saturday.

* ADDITIONAL DETAILS...Strong wind gusts of around 50 mph from the
  south are possible at South Lake Tahoe overnight into early
  Saturday morning.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ004-061100-
/O.CON.KREV.LW.Y.0014.210305T2100Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1017 AM PST Fri Mar 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON
TO 7 PM PST SATURDAY FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...South to southwest winds 10 to 20 mph with gusts up to 30
  mph becoming west Saturday morning. Waves 2 to 3 feet from mid-lake
  to the north to eastern shores.

* WHERE...Pyramid Lake.

* WHEN...From 1 PM Friday to 7 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Winds should decrease in intensity Friday 
  evening before increasing again early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

CAZ073-061100-
/O.NEW.KREV.HW.A.0002.210306T0800Z-210306T1600Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
1017 AM PST Fri Mar 5 2021

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

* WHAT...South to southwest winds 20 to 40 mph with gusts up to 60
  mph possible. Wind gusts of 60-80 mph will be possible at the
  mouths of canyons and for exposed passes along Highway 395. Up
  to 100 mph gusts are likely for Sierra ridges including Mammoth
  Mountain. The towns of Mammoth Lakes, Lee Vining, and  
  Bridgeport as well as lower elevation areas will likely see 
  gusts in the 40-60 mph range.
 
* WHERE...Mono County.

* WHEN...From late tonight through Saturday morning.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase. The best thing to
do is prepare ahead of time by making sure you have extra food 
and water on hand, flashlights with spare batteries and/or candles
in the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
802 
WWUS75 KREV 060022
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
422 PM PST Fri Mar 5 2021

CAZ072-NVZ002-061800-
/O.NEW.KREV.WI.Y.0007.210306T0600Z-210306T1800Z/
/O.EXT.KREV.LW.Y.0014.000000T0000Z-210306T0600Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
422 PM PST Fri Mar 5 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR LAKE TAHOE...
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY...

* CHANGES...Upgrade to Wind Advisory for the Tahoe Basin late
  tonight into Saturday morning.

* WHAT...For the Lake Wind Advisory, south winds 10 to 15 mph 
  with gusts up to 30 mph. Waves 2 to 4 feet. For the Wind 
  Advisory, southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. Waves 3 to 5 feet overnight.

* WHERE...Greater Lake Tahoe Area.

* WHEN...For the Lake Wind Advisory, until 10 PM PST this 
  evening. For the Wind Advisory, from 10 PM this evening to 10 
  AM PST Saturday.

* ADDITIONAL DETAILS...Strong wind gusts of around 60 mph from 
  the south are possible at South Lake Tahoe overnight into early 
  Saturday morning..

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

CAZ073-061800-
/O.UPG.KREV.HW.A.0002.210306T0800Z-210306T1600Z/
/O.NEW.KREV.WI.Y.0007.210306T0600Z-210306T1800Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
422 PM PST Fri Mar 5 2021

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
SATURDAY...

* CHANGES...Upgrade to Wind Advisory for Mono County.

* WHAT...South winds 20 to 40 mph with gusts up to 60 mph
  expected. Wind prone areas could see gusts up to 80 mph. Sierra 
  ridge gusts up to 120 mph possible.

* WHERE...Mono County.

* WHEN...From 10 PM this evening to 10 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Fire danger will be elevated for lower valleys along and east of
  US-395.

* ADDITIONAL DETAILS...Strongest winds are expected from Lee
  Vining to Bridgeport after midnight into the early morning hours
  Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-070030-
/O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
422 PM PST Fri Mar 5 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST SATURDAY
FOR PYRAMID LAKE...

* CHANGES...none.

* WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph.
  Waves 1 to 3 feet from mid-lake to the north to eastern shores.

* WHERE...Western Nevada Basin and Range including Pyramid Lake.

* WHEN...Until 7 PM PST Saturday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Winds should decrease in intensity Friday 
  evening before increasing again early Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
874 
WWUS75 KREV 061043
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
243 AM PST Sat Mar 6 2021

CAZ073-061800-
/O.CON.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
243 AM PST Sat Mar 6 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* CHANGES...No changes.

* WHAT...South winds 20 to 40 mph with gusts up to 60 mph 
  expected. Wind prone areas could see gusts up to 80 mph. 
  Sierra ridge gusts up to 120 mph possible.

* WHERE...Mono County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Fire danger will be elevated for lower valleys along 
  and east of US-395.

* ADDITIONAL DETAILS...Strongest winds are expected from Lee
  Vining to Bridgeport early this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

CAZ072-NVZ002-061800-
/O.CON.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
243 AM PST Sat Mar 6 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING
FOR LAKE TAHOE...

* CHANGES...Lake Wind Advisory replaced by Wind Advisory.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Waves 3 to 5 feet early this morning for Lake Tahoe.

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until 10 AM PST this morning.

* ADDITIONAL DETAILS...Strong wind gusts of around 60 mph from the
  south are possible at South Lake Tahoe early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

NVZ004-070300-
/O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
243 AM PST Sat Mar 6 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...No changes.

* WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph
  becoming northwest with similar speeds by mid-morning. Waves 1
  to 3 feet.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

* ADDITIONAL DETAILS...Southwest winds will turn northwest between
  9 am and 11 am this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
009 
WWUS75 KREV 061748
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
948 AM PST Sat Mar 6 2021

CAZ073-061900-
/O.EXP.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/
Mono County-
Including the cities of Bridgeport, Coleville, Lee Vining, 
and Mammoth Lakes
948 AM PST Sat Mar 6 2021

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

The strong southwest winds have decreased from earlier this
morning and will continue to do so throughout the remainder of
today. This is why we are going to let the Wind Advisory expire on
time. Southwest winds will remain breezy, in the 15-25 mph range, 
this afternoon with Sierra ridge locations a bit more gusty.

$$

CAZ072-NVZ002-061900-
/O.EXP.KREV.WI.Y.0007.000000T0000Z-210306T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
948 AM PST Sat Mar 6 2021

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING FOR LAKE
TAHOE...

The strong southwest winds have decreased from earlier this
morning and will continue to do so for the remainder of the day.
This is why we are going to let the Wind Advisory expire on time.
Southwest winds will remain breezy, in the 15-25 mph range, this
afternoon with Sierra ridge locations a bit more gusty. Primary
impacts during this time will be at local ski resorts and choppy
conditions on Lake Tahoe.

$$

NVZ004-070300-
/O.CON.KREV.LW.Y.0014.000000T0000Z-210307T0300Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
948 AM PST Sat Mar 6 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS
EVENING FOR PYRAMID LAKE...

* CHANGES...Updated wind direction.

* WHAT...West-northwest winds 10 to 20 mph with gusts up to 35
  mph. Waves 1 to 3 feet. Highest waves expected for the eastern
  shores.

* WHERE...Pyramid Lake.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Mar 4, 2:48 AM PST, 10 hours 7 minutes earlier.

Area forecast discussion, Mar 4, 2:48 AM PST, 10 hours 7 minutes before
Area Forecast Discussion
National Weather Service Reno NV
248 AM PST Thu Mar 4 2021

.SYNOPSIS...

Temperatures will rise well above average through Friday. Breezy
winds are likely Thursday afternoon increasing into Friday. Dry
conditions will prevail through Friday evening. Cooler temperatures
and chances for rain and snow return for the weekend, with a more
active winter weather pattern possible for much of next week.

&&

.SHORT TERM...

Main changes to the forecast:

* Increased winds Friday and Saturday as enhanced mixing looks more
  likely.

* Increased QPF amounts for northeast California, the Sierra, and
  portions of far western Nevada with the Friday night-Saturday
  system.

* Increased snow amounts for the Sierra with the Friday night-
  Saturday system.

Today and Friday:

Southerly winds increase across the region as the Friday night-
Saturday trough begins to approach the West Coast. Partly cloudy
skies and enhanced vertical mixing will allow temperatures to
climb well above average, with lower elevations seeing highs in
the upper 50s to upper 60s and Sierra valleys seeing highs in the
50s. Friday looks to be the breeziest day of the two, with gusts
20-35 mph areawide and Sierra ridge gusts as high as 65-80 mph.

Friday night into Saturday:

A fast-moving Pacific storm will bring snow to the Sierra late
Friday evening into Saturday. The focus of this storm will mainly
be in the north-central Sierra, with 1-2" of snowfall likely at
lake level and 4-6" likely for the Sierra crest. The best
potential for accumulations will be between midnight and daybreak
Saturday as the strongest QG-ascent associated with the right
entrance region of the 300 hPa jet will be over the north-central
Sierra at that time. Although this is not a strong storm by Sierra
standards, it will create trans-Sierra travel impacts early
Saturday morning. More effective shadowing looks to occur for
western Nevada due to the more south-to-north trajectory and
quick-nature of this system. Therefore, the foothills and lower
valleys of western Nevada may only see light rain/snow showers
Saturday morning along with periods of gusty southwest winds.
Stronger wind gusts up to 25-35 mph are possible over northern
Washoe, Lyon, Pershing, and Churchill counties during the late
morning and afternoon Saturday. Temperatures will also drop at
least 10-15 degrees compared to the mild temperatures Friday.
-Johnston

.LONG TERM...Sunday into next week...

A relatively quiet day weather-wise will be in place on Sunday with
seasonable temperatures and light afternoon breezes prevailing. The
quiet period will be brief however as confidence is increasing that
the pattern will turn colder and wetter with waves of mountain snow
and valley rain/snow through at least the first half of next week.

While this unsettled period is not expected to feature major storms,
it will likely unfold more along lines of multiple low to moderate
intensity waves of snowfall over a 3-4 day period. This set-up will
be on the colder side so expecting mostly snowfall for the duration
across the Sierra with transitions back and forth between rain and
snow from day to night down across western Nevada valleys.

The colder character of these troughs means that the moisture
associated with them won't feature significant atmospheric river
type amounts; however, we could still have decent snow and liquid
equivalent pick-ups in the Sierra. Through the middle of next week
it will certainly be in the realm of possibility to pick up 1 to 2
inches of liquid equivalent moisture across the Sierra. This could
translate into a couple of feet of snowfall in the mountains. Rain
and snow shower coverage will likely be highly variable across
western Nevada as the cold core increases instability aloft and
convective showery processes dominate.

While timing is a bit muddy, particularly towards the middle of the
week, the first system is targeting an arrival as early as mid-
Monday morning with the bulk of the moisture coming through Monday
night into Tuesday morning with reinforcing weaker waves Tuesday
night into Thursday. Overall, it would be wise to keep close tabs on
the forecast if your plans involve travel through the Sierra next
week as winter weather impacts are likely to occur.

Winds probably won't be the main story in this pattern as the core
of the upper-level jet remains towards the south of the forecast
area for next week. However, some brief periods of gusty winds may
be possible Monday night into Tuesday morning. Fuentes

&&

.AVIATION...

VFR conditions will prevail through Friday before a minor winter
weather system moves through the Sierra Friday night into Saturday.

For today, increasing southwest winds will begin in higher
elevations with areas of moderate turbulence and isolated low level
wind shear possible across Sierra terminals. Winds aloft, mountain
turbulence, and mountain obscuration will likely peak Friday night
into Saturday just ahead of the low pressure system.

Some runway snowfall accumulations will be possible through Saturday
morning mainly for KTRK and KTVL with about a 30% likelihood of
seeing 1-2 inches of snowfall with less than a 15% chance of seeing
an inch of snow at KMMH. Western Nevada terminals will only see very
light spillover rain/snow showers Saturday morning with little to no
accumulation expected. An unsettled weather pattern is expected to
continue for at least the first half of next week. Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in Nevada, 2021Lake Wind Advisories in California, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.